Maine, 2023

Winter Storm and Winter Weather in Maine, April 5 to 6, 2023

April 5 to 6, 2023 · NWS CAR · 10 events in 10 counties and zones

Low pressure tracking northwest of Maine drew a warm front across the region during the 6th. Overrunning precipitation developed above trapped low level cold air during the afternoon of the 5th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking northwest of Maine drew a warm front across the region during the 6th. Overrunning precipitation developed above trapped low level cold air during the afternoon of the 5th. Precipitation across northern Maine was a wintry mix of snow...sleet and freezing rain. The wintry mix persisted into the morning of the 6th. Warning criteria sleet accumulations occurred during the early morning hours of the 6th. Sleet accumulations across northern areas ranged from around 0.50 inch up to 2.0 inches...along with generally a tenth to quarter inch of freezing rain and 1 to 3 inches of snow. Across Downeast areas...ice accumulations generally ranged from a tenth to a quarter of an inch though isolated totals up to a half inch were reported across portions of Washington county. Sleet accumulations were generally 0.50 inch or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 5, 2:47 PM EST, 13 minutes earlier.

Area forecast discussion, Apr 5, 2:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
347 PM EDT Wed Apr 5 2023

.SYNOPSIS...
Low pressure lifting to our northwest will pull a warm front
into the region tonight into Thursday followed by a cold front
Thursday night. High pressure will build toward the area Friday
into Saturday and slide south of the region on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Precipitation is currently moving into Central Maine and the
timing still looks good for most of the area to be covered by
this evening. Reports of freezing rain have been received along
the I-95 corridor and snow and ice pellets are falling in the
Central Highlands. Not much change to the thinking for the
forecast tonight, with increasing confidence in sleet/freezing
rain amounts from the previous forecast. With warm air already
slightly further north, snow amounts across the north have
decreased slightly, with a very slight increase in sleet and
freezing rain amounts. Mixed precip is expected to continue
across the area through tonight, but warm air advection will
continue northward and by morning, all areas should switch over
to rain. There is a little bit of elevated CAPE with this first
band of precip and cannot rule out a peal of thunder or two, in
particular over the mountains. Currently seeing a few
thunderstorms further south, where instability is greater, however,
not expecting any true storms across our forecast area and have
left any mention of thunder out of the forecast.

Tomorrow, rain should begin early and then clear out earlier in
the evening than previously expected. The bulk of the QPF will
fall overnight, so rain amounts tomorrow will be less than one
quarter inch. This should help melt any previous ice, so by the
afternoon expect roads to clear up. The morning commute could be
quite dicey though for every where except the Downeast coast.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Cold front will be approaching the Downeast coast Thu evening with
lingering rain showers until late in the evening as it presses
offshore. Very little cold air expected following fropa with winds
remaining high and cloudy conditions drg the course of the
overnight. Min temps will remain above normal with northern areas in
the upr 20s to near 30 and Downeast in the m30s.

Northern stream wave will be dropping thru nrn zones on Friday with
minimal snow accumulations expected. Cannot rule out flurries or
even an isolated snow shower during the course of the afternoon as
deep mixing occurs. Temps will have a hard time rising into the aftn
with highs likely being reached around 18z before dropping. Winds
will continue to gust into the evening.

High pressure slowly builds east twd the CWA Fri night and pressure
gradient tightens due to blocking that keeps lopres over the North
Atlantic into Fri evening. Winds slowly start to relax after
midnight Fri night though mixing on Sat keeps winds gusting to
between 25-30 mph. Skies start off mosunny on Saturday as 1035mb
high build in fm the Great Lakes.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Lingering clouds expected Sat night into Sun morning, mainly across
the north, in northwest flow. Clearing moves in fm the south on Sun
evening. High pressure will slide south and east of the CWA Sun
night.

Upr lvl ridge crests over the region on Monday with highs into the
50s and moderating thru the middle part of the week. Early next week
temps may climb into the 60s Tue and Wed over srn zones, except
along the immediate coast which will remain cooler in onshore
flow.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: VFR starting this evening, but conditions dropping
quickly to MVFR or IFR. IFR expected particularly in the north
where precip will start out as snow. A wintry mix of sleet and
freezing rain to the south, with snow changing to sleet and
freezing rain in the north overnight. Winds will be primarily
from the E/SE and 10 to 15 kts. By morning, TAF sites should
change over to all rain but IFR to LIFR cigs will linger through
morning hours. Conditions will improve to MVFR late in the day,
with NW winds 10 to 20 kts with gusts to 30 kts late.

SHORT TERM:
Thu night-Fri...VFR. W 10-20kts and gusts to 35kts across the north.

Fri night-Sat...VFR. NW 10-20kts gusts to 25kts.

Sat night-Sun...VFR. W 5-15kts.

Mon...VFR. SW 10-20kts.

&&

.MARINE...
NEAR TERM: Winds will remain below SCA for the most part
overnight tonight and through tomorrow. A few brief gusts to 25
kts may occur late. Seas will be 3 to 5 feet.

SHORT TERM: SCA may be needed for the outer waters Fri morning
as winds increase to aoa 25kts. Wind gusts will be marginal
gale force Fri afternoon and evening. Conditions drop below SCA
on Sat morning through the weekend.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 11 AM EDT Thursday for MEZ001-
     002.
     Winter Weather Advisory until 9 AM EDT Thursday for MEZ003>006-
     010.
     Winter Weather Advisory until 6 AM EDT Thursday for MEZ011-
     015>017-031-032.
MARINE...None.

&&

Near Term...LF
Short Term...Buster
Long Term...Buster
Aviation...LF/Buster
Marine...LF/Buster
Hazardous weather outlook, Apr 5, 2:32 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
332 PM EDT Wed Apr 5 2023

MEZ003>006-010-061945-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-
332 PM EDT Wed Apr 5 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and North Woods Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-061945-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
332 PM EDT Wed Apr 5 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-061945-
Northwest Aroostook-Northeast Aroostook-
332 PM EDT Wed Apr 5 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-MEZ029-030-061945-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Coastal Hancock-Coastal Washington-
332 PM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters and
Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-061945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
332 PM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Northern Somerset

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total sleet accumulations were up to around an inch. Snow accumulations ranged from 2 to 4 inches...along with a tenth to quarter inch of ice.

Winter Storm, Northern Piscataquis

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total sleet accumulations were up to around an inch. Snow accumulations ranged from 2 to 4 inches...along with a tenth to quarter inch of ice.

Winter Storm, Central Piscataquis

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total sleet accumulations were up to 2 inches. Snow accumulations were generally less than an inch...along with a tenth to quarter inch of ice.

Winter Weather, Northwest Aroostook

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches. Sleet accumulations were generally a half inch or less...with ice accumulations up to two tenths of an inch.

Winter Weather, Northeast Aroostook

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches. Sleet accumulations were generally a half inch or less...with ice accumulations up to two tenths of an inch.

Winter Weather, Northern Penobscot

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches. Sleet accumulations were generally around a half inch or less...with ice accumulations up to a quarter inch.

Winter Weather, Southeast Aroostook

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches. Sleet accumulations were generally around a half inch or less...with ice accumulations up to a quarter inch.

Winter Weather, Southern Piscataquis

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations were generally less than an inch. Sleet accumulations were generally three quarters of an inch or less...with ice accumulations up to a quarter inch.

Winter Weather, Central Penobscot

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations were generally less than an inch. Sleet accumulations were generally three quarters of an inch or less...with ice accumulations up to a quarter inch.

Winter Weather, Northern Washington

When
April 5, 3:00 PM EST to April 6, 8:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations were generally an inch or less. Sleet accumulations were generally a half an inch or less...with ice accumulations of a quarter to half inch.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084684, 1084685, 1084689, 1084704, 1084705, 1084707, 1084708, 1084709, 1084710, 1084712.